MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.5
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Ventricular Fibrillation (2130); Thrombocytopenia (4431)
Date of Event 05/20/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
The impella device was not received from the customer, therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.This report is being filed as part of a retrospective review of historical records.
 
Event or Problem Description
The complainant reported a patient with cardiomyopathy was implanted with an impella 5.5 for mechanical circulatory support.The patient had been escalated from an impella cp to the impella 5.5 as hemodynamic support need had increased.After being implanted with the impella 5.5 it was reported that the patient was bleeding from multiple sites and was transfused with blood products as a result of the bleeding.On (b)(6) 2022, the patient was diagnosed with heparin induced thrombocytopenia.It was reported the patient's platelet count was 19,000 cells per microliter.The patent was transfused with platelets and blood products.Additionally, the patient had three episodes of ventricular fibrillation and required defibrillation to resolve each episode.A family meeting was called to discuss withdrawing care.It is unknown if care was withdrawn, however it is noted that the patient expired while on support.There is not enough evidence to exclude impella as an associated factor in the patient's demise.

Brand Name
IMPELLA 5.5
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
MDR Report Key20814125
Report Number1220648-2024-24400
Device Sequence Number9934353
Product Code OZD
UDI-Device Identifier00813502011531
UDI-Public(01)00813502011531(10)2023197296(17)240229
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberIMPELLA 5.5
Device Catalogue Number0550-0008
Device Lot Number2023197296
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2022
Initial Report FDA Received Date11/30/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Death; Required Intervention;
Patient Age55 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite